Question. My adult son has schizoaffective disorder. He has been on almost every antipsychotic medication, but none has eliminated the voices sufficiently to permit him to function. This past year he was taken off Olanzapine and put on Clozaril. Four months later he was taken off it, complaining that the voices were too much and he was suicidal. To an outside observer, it appeared he was functioning at a higher level on the Clozaril, despite his complaints. Can you tell me what drugs are being combined to provide relief for symptoms not controlled by Clozaril and what drugs are used to combat side effects like drooling, weight gain, tremors, and excessive sleeping?
Answer. It certainly sounds as if your son has had a very difficult course of illness. The use of clozapine [Clozaril] is probably the most effective treatment known for most types of schizoaffective illness, but its use must be very carefully regulated. Usually, patients who show absolutely no improvement on clozapine after 4 months are unlikely to make progress with longer trials; so, in this sense, it may be understandable that your son was taken off it.
However, since you seemed to notice some improvement on clozapine, it may be worth re-trying it either alone or in combination with other agents. I would also recommend obtaining a clozapine plasma (blood) level, to ensure that the level is at least 200 ng/ml – otherwise, response tends to be less robust. Clozapine may be combined with either standard antipsychotics (“neuroleptics”) such as haloperidol, or with newer “atypical” agents, such as risperidone. Some small studies report improvement in patients unresponsive to clozapine alone, after the addition of risperidone. (This, however, was in patients with schizophrenia, which is a somewhat different condition than schizoaffective disorder). Depending on the type of schizoaffective disorder your son has – bipolar vs. depressed type – the use of a mood stabilizer, such as lithium, Depakote, or carbamazepine may be useful. The first two are often combined with clozapine. Newer mood-stabilizing agents like lamotrigine are also being investigated.
I would also not rule out the use of ECT (electroconvulsive therapy), which may be safe and effective during the acute periods of schizoaffective disorder. With respect to the side effects of clozapine, excessive drowsiness is usually managed by dosage reduction (and checking the blood level), but sometimes a small amount of either caffeine or methylphenidate (Ritalin) may be added. Giving the clozapine mostly at night may also help. There is not much to be done about weight gain, other than dietary regulation of fats and sugars, and encouraging the patient to get more exercise. Drooling, also, is rather resistant to treatment, and may reflect a swallowing problem rather than excessive saliva production. Some patients seem to benefit from chewing gum and learning techniques to swallow their secretions. A few may benefit from drying agents such as Cogentin, or by use of a medication called clonidine.
Tremor is actually quite rare with clozapine – I would look for other causes – but if it occurs, it should respond to a beta blocker, such as propranolol. Finally, there are several new atypical antipsychotics available, which could be used singly or in combination with clozapine; e.g., olanzapine, quetiapine, and (probably within the next 6 months) ziprasidone. I hope that your son does find some help. Should all attempts at treatment fail, you may want to contact the Clinical Psychobiology Branch at the National Institute of Mental Health (Bethesda, MD) to see if your son could be entered into one of their experimental protocols. Good luck.